South Dakota, 2018

Flooding in South Dakota, June 21 to 30, 2018

June 21 to 30, 2018 · NWS FSD · 7 events in 3 counties and zones

Starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains and interacted with a nearly stationary region of baroclinicity during the following week. High precipitable water and persistent lift forcing resulted in a widespread 5 to 9 inches of rainfall, inundating crop and pasture land as well as many roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Starting June 20, the area was impacted adversely by several very slow moving mid-level waves which drifted across the northern and central Plains and interacted with a nearly stationary region of baroclinicity during the following week. High precipitable water and persistent lift forcing resulted in a widespread 5 to 9 inches of rainfall, inundating crop and pasture land as well as many roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 4:56 AM CST, 4 minutes earlier.

Area forecast discussion, Jun 21, 4:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
556 AM CDT Thu Jun 21 2018

.SHORT TERM...(Today and Tonight)
Issued at 311 AM CDT Thu Jun 21 2018

Impressive satellite imagery early this morning of the potent upper
level low shows its center between Sioux City and Omaha along the
IA/NE border. This continues to allow for a wide swath of
moderate rainfall to its north and west with a well pronounced dry
slot pushing through NW Iowa. Rainfall reports from across and
near the Flash Flood Watch area have been impressive with several
reports in excess of the 2 to 4 inch range. This has led to
numerous issues with flooded roadways and rising rivers.

As we move through the daytime hours, this system should gradually
sink to the south and pull the better dynamics with it. Expect areas
of showers to continue into the afternoon hours across our southeast
half, but with fading upper level support, should see more of a
broken shower characteristic rather than the persistent moderate
rain observed Wednesday/Wednesday night. Rainfall rates should also
be fading through the day with any shower activity. Nonetheless,
area rivers will continue to respond with some moderate to even
major river flooding forecast from the River Forecast Center. Even
as the rain slowly fades, those near area water ways will want to
stay alert and prepared for any necessary action.

Outside of the rain, don't expect much change in temperatures
compared to yesterday with clouds hanging tough through the day.
Temperatures may rebound a couple degrees up near Huron where rain
will be quicker to exit but overall expect mainly mid to upper 60s
across our southeast half and 70s across our northwest half.

.LONG TERM...(Friday through Wednesday)
Issued at 311 AM CDT Thu Jun 21 2018

Minimal time was spent on the extended forecast with the active
ongoing flooding concerns. Overall, should dry out briefly for
Friday before a lead wave approaches and will bring renewed precip
chances for Saturday. A more significant system arrives early next
week and will feature decent shower and thunderstorm chances.
Overall pattern doesn't favor widespread severe weather although
will need to keep an eye on the Monday/Tuesday timeframe for perhaps
another threat of some locally heavy rainfall. Temperatures will
gradually moderate into the weekend with 80s becoming more common by
early to mid next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 556 AM CDT Thu Jun 21 2018

Widespread showers continue at KFSD/KHON this morning and will
eventually expand back into KSUX by around mid morning.
Additionally, MVFR to IFR stratus continues to root itself near
and south and east of a KYKN to KFSD to KMML line. Rain will be
slow to exit but will gradually taper off from northwest to the
southeast through the day along with the southeastward retreating
stratus deck.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT this morning for SDZ062-065>071.

MN...Flash Flood Watch until 7 AM CDT this morning for MNZ089-090-098.

IA...Flash Flood Watch until 7 AM CDT this morning for IAZ001>003-
     012>014.

NE...Flash Flood Watch until 7 AM CDT this morning for NEZ013-014.

&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Jun 21, 2:50 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
350 AM CDT Thu Jun 21 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220900-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
350 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers will very slowly taper off from northwest to southeast
through the daytime hours today, perhaps lingering in northwest
Iowa into the evening. Rainfall rates and amounts are expected to
be significantly less than Wednesday, although may continue to
stress already saturated soil.

Area rivers and streams have respond to the recent rainfall and
will continue to rise. River flooding is expected in some
locations and thus those with interest along area rivers will want
to remain alert and take action if necessary.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional shower and thunderstorms are possible Saturday and
early next week. Area rivers are expected to remain running
high, perhaps above flood stage at some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Turner

When
June 21, 5:00 AM CST to June 23, 11:00 PM CST
Where
Turner County, 4.01 mi E of Dolton to 2.13 mi NW of Marion
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -97.300

A week of periodic heavy rainfall ending June 26 resulted in a widespread 5 to 9 inches of rainfall, much of which occurred on June 20 and 25. Specific weekly totals including 6.08 at Montrose, 7.59 near Hurley and 8.57 at Marion. Major flooding occurred with significant amounts of crop and pasture land as well as most county roads were inundated as the river crested near Parker (gage site PKRS2) 2.5 feet above flood stage on June 21. The river dropped below flood stage on June 23, but returned above flood stage with moderate flooding again on June 26 before falling back below flood stage on June 28.

Flood, Turner

When
June 21, 6:30 AM CST to June 22, 10:00 AM CST
Where
Turner County, 2.32 mi SSE of Hooker to 1.54 mi N of Viborg
Cause
Heavy Rain
Reported by
Public
Coordinates
43.169, -97.003

Heavy rainfall from the previous day caused significant ponding of water and drastic increases in small stream levels. County roads were closed as waters from Frog Creek and Turkey Ridge Creek inundated roadways.

Flood, Lincoln

When
June 21, 7:00 AM CST to June 30, 6:00 PM CST
Where
Lincoln County, 7.06 mi SW of Lennox Skie Arpt to 8.82 mi SSW of Lennox Skie Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.224, -96.924

A week of periodic heavy rainfall ending June 26 resulted in a widespread 5 to 9 inches of rainfall, much of which occurred on June 20 and 25. Specific weekly totals including 6.08 at Montrose, 7.59 near Hurley and 8.57 at Marion. Moderate flooding occurred with significant amounts of crop and pasture land as well as a couple of county roads were inundated as the river crested near Davis (gage site DVSS2) 3.4 feet above flood stage on June 23. The river dropped below flood stage on June 30.

Flood, Turner

When
June 21, 7:00 AM CST to June 30, 6:00 PM CST
Where
Turner County, 1.51 mi E of Parker to 3.66 mi WSW of Centerville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.400, -97.100

A week of periodic heavy rainfall ending June 26 resulted in a widespread 5 to 9 inches of rainfall, much of which occurred on June 20 and 25. Specific weekly totals including 6.08 at Montrose, 7.59 near Hurley and 8.57 at Marion. Moderate flooding occurred with significant amounts of crop and pasture land as well as a couple of county roads were inundated as the river crested near Davis (gage site DVSS2) 3.4 feet above flood stage on June 23. The river dropped below flood stage on June 30.

Flood, Turner

When
June 21, 2:00 PM CST to June 30, 11:59 PM CST
Where
Turner County, 3.33 mi WSW of Centerville to 2.05 mi SW of Centerville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.100, -97.030

A week of periodic heavy rainfall ending June 26 resulted in a widespread 5 to 9 inches of rainfall, much of which occurred on June 20 and 25. Specific weekly totals including 6.08 at Montrose, 7.59 near Hurley and 8.57 at Marion. Major flooding occurred with around 25,000 acres of crop and pasture land inundated between Davis and Wakonda, with water crossing highway 19 south of Centerville as the river crested near Wakonda (gage site WKAS2) 3.5 feet above flood stage on June 25. The river remained at minor flood stage at the end of the month.

Flood, Clay

When
June 21, 2:00 PM CST to June 30, 11:59 PM CST
Where
Clay County, 5.59 mi NE of Wakonda to 8.36 mi ESE of Wakonda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.084, -97.031

A week of periodic heavy rainfall ending June 26 resulted in a widespread 5 to 9 inches of rainfall, much of which occurred on June 20 and 25. Specific weekly totals including 6.08 at Montrose, 7.59 near Hurley and 8.57 at Marion. Major flooding occurred with around 25,000 acres of crop and pasture land inundated between Davis and Wakonda, with water crossing highway 19 south of Centerville as the river crested near Wakonda (gage site WKAS2) 3.5 feet above flood stage on June 25. The river remained at minor flood stage at the end of the month.

Flood, Clay

When
June 26, 5:00 AM CST to June 30, 11:59 PM CST
Where
Clay County, 1.47 mi SSE of Westerville to 2.94 mi SW of Davidson Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.910, -97.010

A week of periodic heavy rainfall ending June 26 resulted in a widespread 5 to 9 inches of rainfall, much of which occurred on June 20 and 25. Specific weekly totals including 5.21 6 miles southeast of Centerville, 6.08 at Montrose, 7.59 near Hurley, 8.57 at Marion and 10.27 near Vermillion. Moderate flooding occurred with significant amounts of crop and pasture land with several county roads inundated as the river crested at Vermillion (gage site VERS2) 2.8 feet above flood stage on June 28. The river remained in minor flood at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 764849, 764842, 764858, 764859, 764860, 764861, 764866.